Format

Send to

Choose Destination
Curr Probl Cardiol. 2017 May;42(5):146-164. doi: 10.1016/j.cpcardiol.2017.01.006. Epub 2017 Feb 1.

Upper Gastrointestinal Toxicity Associated With Long-Term Aspirin Therapy: Consequences and Prevention.

Abstract

Antiplatelet therapy represents a fundamental part of preventive management for patients who are at risk of a secondary cardiovascular disease (CVD) event. In most cases, the antiplatelet regimen is based on low-dose aspirin, a drug that is highly effective in reducing the incidence of CVD events, but is associated with a substantial risk of gastrointestinal (GI) toxicity. The dyspeptic symptoms, which can result from aspirin administration, and which may occur with or without associated ulceration and bleeding, may lead patients to discontinue therapy, thus increasing their CVD risk. For patients in whom aspirin is indicated and who are deemed to be at increased risk of upper GI events, concomitant therapy with a proton pump inhibitor (PPI) is currently recommended. These agents are highly effective in reducing the upper GI lesions associated with aspirin therapy and have been associated with increased aspirin adherence. However, widespread under-prescribing of PPIs and potential noncompliance with their use means that substantial numbers of patients are at unnecessary risk of upper GI toxicity and-if aspirin therapy is discontinued-CVD events. Provision of aspirin and an immediate-release PPI as a coordinated-delivery combination tablet has been shown to both reduce the risk of gastric ulcer formation and improve patient compliance. This strategy, which may ultimately reduce the incidence of CVD outcomes because of the associated reduction in GI symptoms and the potential for greater patient adherence to aspirin, warrants further investigation under both randomized controlled conditions (explanatory trials), and in real-life settings (pragmatic trials).

PMID:
28363584
DOI:
10.1016/j.cpcardiol.2017.01.006
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center